Maryland, 2021Hail and Damaging Winds in Maryland, July 26, 2021
July 26, 2021 · NWS LWX · 8 events in 4 counties and zones
A pair of fronts spawned two clusters of severe thunderstorms that produced localized considerable wind damage near Staunton, Virginia, Silver Spring, Maryland, and Washington, DC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $413,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of fronts spawned two clusters of severe thunderstorms that produced localized considerable wind damage near Staunton, Virginia, Silver Spring, Maryland, and Washington, DC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 26, 1:39 PM EST, 55 minutes earlier.
Area forecast discussion, Jul 26, 1:39 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Mon Jul 26 2021
.SYNOPSIS...
A weak cold front will stall out over central Virginia into southern
Maryland through Tuesday. Another weak cold front will approach from
the north Wednesday while an upper-level disturbance passes through.
A stronger cold front will pass through late Thursday into early
Friday and high pressure will build overhead for Saturday before
moving offshore Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front has dropped south through our region from PA this
afternoon and is currently located over parts central Virginia.
Storms and showers have formed along and south of the front this
afternoon with a one storm having already becoming severe. The Storm
Prediction Center has issued SVR watch 392 for large portions of
southern and central Virginia including Nelson and Albemarle
counties from our forecast area. A combination of warm and humid
conditions along and ahead of the front combined with modest CAPE
will lead a threat for large hail and damaging winds. The main
threat for strong to severe storms will be areas along and south of
I-64 but I can't rule out a few stronger storms from forming north
of the front this evening. Showers and thunderstorms will continue
to be a threat this evening and coverage should start to lesson
later this evening. Some CAM's indicate that showers and storms
could reform further north over the DC metro this evening but
confidence remains low on this threat especially with a
northwesterly flow. PW's will be close to 2 inches ahead of the
front that Flash Flooding will be a concern especially down in parts
of Nelson and Augusta counties that have receive precipitation the
past few nights.
As the front progresses further north later this evening, the threat
for strong storms and flash flooding will start to diminish as drier
air slowly builds our region. Skies will become mostly clear
overnight with winds becoming light out of the south. Fog will
likely be a concern for areas down in central Virginia where
precipitation will occur this afternoon. Overnight lows will be
near to slight above normal in the 60s to lower 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure will briefly build into our region on Tuesday with
light winds continuing out of the north. An upper trough north of
the Great Lakes is expected to drop south into PA. Shortwave energy
along the southern parts of the trough may produce some
isolated showers on Tuesday. I believe the threat remains
relatively for showers on Tuesday especially with a continued
northwesterly flow aloft advecting in drier air into the region. The
combination of mostly clear skies along with a light flow will
allow temps to rise up into the low to mid 90s on Tuesday. Typically
as we get temps up into the mid 90s, the heat indices will become an
issue but the lack of moisture advection will limit heat indexes to
the 90s.
An upper level ridge will build over the central US Tuesday through
Wednesday with a trough axis over the NE US. The positioning of the
upper ridge will place our region in favorable location to allow
for shortwaves to move over the ridge and drop down into our region.
These shortwaves combined with a front approaching from the north may
allow for showers and thunderstorms to form over the northern half
of our CWA especially considering that temps will be hovering in the
90s. The main limiting factor for storm development will be the lack
of good moisture in place on Wednesday. Afternoon temps be warm
once again in the low to mid 90s. A marginal risk for SVR weather
has been issued by SPC for areas along the MD/PA border for
Wednesday due to the combination of shortwaves and a front slowly
approaching from the north.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper-level trough will strengthen over New England Thursday and
Friday while the trough axis extends down through the Mid-Atlantic.
A potent upper-level disturbance and jetmax associated with the
trough will dig into New England during this time, and this will
allow for a stronger cold front to approach Thursday before passing
through Thursday night into Friday.
There will be some return flow ahead of the frontal passage which
will allow for instability to develop. At the same time, moderate
shear profiles are expected due to stronger northwest winds aloft
associated with the upper-level trough and lower heights. Steep low-
level lapse rates, increasing instability, stronger shear and
forcing from the cold front suggests that thunderstorms are
possible, and some storms may be severe. The best chance for severe
appears to be Thursday afternoon and evening, but timing could shift
depending on exactly when the cold front passes through.
The cold front will continue to push to the south for Friday into
Friday night. However, the boundary could get hung up across our
extreme southern zones for a period Friday, so a shower or
thunderstorm is possible across those areas, but for most areas it
will turn out less humid and dry.
High pressure will build overhead Friday night and Saturday,
bringing dry and cooler conditions along with lower humidity. The
high will move offshore for Sunday and warmer air will return.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms will mainly impact the CHO terminal this
afternoon and evening causing possible MVFR to IFR restrictions.
Storms will have the potential to produce gusty winds and large hail
through this evening for CHO terminal. Showers or thunderstorms
can't be ruled out for the DC metro terminals this evening but
confidence remains low. VFR conditions should return Tuesday and
Wednesday for all terminals but fog will be possible for the CHO
terminal late this evening and into Tuesday morning.
A cold front will pass through late Thursday into early Friday. A
few thunderstorms are possible ahead of the boundary, especially
Thursday afternoon and evening. Some storms may become severe, with
damaging winds being the primary threat.
The boundary will push to the south for Friday, but it may get hung
up close to KCHO. An isolated storm near KCHO is possible, but other
areas should be dry with northwest winds.
&&
.MARINE...
Small Craft Advisories are not expected through Wednesday but
showers and thunderstorms may impact our southern bay waters this
evening.
A cold front will approach the waters Thursday before
passing through Thursday night into Friday. Winds may approach SCA
criteria ahead of the front late Thursday into Thursday night (from
southerly winds), and again behind the front late Thursday night and
Friday (from northwest winds).
A few thunderstorms are possible Thursday afternoon and evening, and
some may produce gusty winds. An isolated t-storm near the extreme
southern portion of the waters around Tangier Island cannot be
completely ruled out Friday afternoon, but most places will be dry.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...BJL
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 26, 1:56 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
256 PM EDT Mon Jul 26 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
256 PM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
An severe thunderstorm capable of producing locally damaging wind
gusts is possible late this afternoon through this evening. An
isolated instance of flash flooding is possible as well.
Scattered thunderstorms will be capable of producing locally gusty
winds over the waters late this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight threat for severe thunderstorms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
256 PM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM for Nelson and
Albemarle Counties. The primary threat is for damaging wind gusts.
Elsewhere, isolated severe thunderstorms are possible this
afternoon and evening. The primary hazards will be damaging winds
and large hail.
Additionally, isolated instances of flash flooding are also
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight threat for severe thunderstorms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated for central Virginia.
MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
256 PM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight threat for severe thunderstorms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 26, 10:31 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM MARINE TSTM WIND 2 SSE PERRYVILLE 39.55N 76.06W
07/26/2021 M44 MPH CECIL MD MESONET
A WIND GUST OF 38 KNOTS WAS REPORTED AT THE HATEM
BRIDGE.
&&
EVENT NUMBER LWX2104957
BJLLocal storm report, Jul 26, 1:25 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 1 WNW STAUNTON 38.16N 79.07W
07/26/2021 M0.75 INCH AUGUSTA VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2104958
ADMLocal storm report, Jul 26, 1:30 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 NNE STAUNTON 38.17N 79.06W
07/26/2021 M1.00 INCH AUGUSTA VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2104959
SMZLocal storm report, Jul 26, 1:36 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 3 SE CHURCHVILLE 38.20N 79.12W
07/26/2021 AUGUSTA VA EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG CHURCHVILLE AVE BETWEEN
CHURCHVILLE AND STAUNTON
&&
EVENT NUMBER LWX2104960
ADMLocal storm report, Jul 26, 1:44 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 1 NW STAUNTON 38.17N 79.08W
07/26/2021 AUGUSTA VA BROADCAST MEDIA
TREE DOWN ON HOUSE ON 1500 BLOCK OF LYLE AVE.
&&
EVENT NUMBER LWX2104961
ADMLocal storm report, Jul 26, 1:48 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 W STAUNTON 38.16N 79.08W
07/26/2021 M1.00 INCH AUGUSTA VA BROADCAST MEDIA
&&
EVENT NUMBER LWX2104962
ADMEvent by event
6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Calvert
- When
- July 26, 2:34 PM EST
- Where
- Calvert County, 0.61 mi NW of North Beach
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 38.707, -76.537
There were four reports of trees and wires blown down in the North Beach and Chesapeake Beach area.
Thunderstorm Wind, Montgomery
- When
- July 26, 5:52 PM EST
- Where
- Montgomery County, 1.1 mi NNW of Kemp Mill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.045, -77.028
A tree blew onto a house in the 11700 block of Fulham Street. A tree blew down onto wires causing a fire on MD-193 University Boulevard West at Reedie Drive. Several trees and large branches blew down onto cars. A large tree blew down onto wires snapping a pole on Scott Drive.
Lightning, Montgomery
- When
- July 26, 5:56 PM EST
- Where
- Montgomery County, 0.63 mi SSW of Hollywood Park
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.061, -77.004
Lightning struck a house causing a fire in the 300 block of Greenhill Way.
Thunderstorm Wind, Montgomery
- When
- July 26, 6:00 PM EST
- Where
- Montgomery County, 1.51 mi NNW of Takoma Park
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 38.990, -77.011
Numerous trees and wires blew down in and near Silver Spring and Takoma Park. Damage was most focused and severe along Sligo Creek Parkway and along MD-320 Piney Branch Road between Sligo Creek and the DC line; trees blew into two houses in the 7400 and 7900 block of MD-320 Piney Branch Road with wires also down, and several trees a few feet in diameter were uprooted tearing down poles and wires blocking MD-320 Piney Creek Road between Sligo Avenue and Mississippi Avenue/Parkside Road for more than a day.
Several trees and large branches also blew down along I-495 Capital Beltway; a tree blew down onto I-495 Capital Beltway Inner Loop at Exit 31A/southbound MD-97 Georgia Avenue, a tree blew down on I-495 Capital Beltway Inner Loop between Exit 29/MD-193 University Boulevard and Exit 28B/westbound MD-650 New Hampshire Avenue, and a tree blew down on I-495 Capital Beltway Outer Loop just west of Exit 30/US-29 Colesville Road.
Elsewhere nearby, a large tree blew down onto a house taking down wires in the 8100 block of Flower Avenue, and a tree blew down on MD-410 East West Highway at Ellingson Drive. A few dozen other large branches and trees fell in the area, some onto wires and cars.
Thunderstorm Wind, Charles
- When
- July 26, 7:20 PM EST
- Where
- Charles County, 0.6 mi W of Mason Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.581, -77.131
Several trees and wires blew down in the Indian Head area, including a tree and wires that blew down on Chicamuxen Road near Henry E. Lackey High School.
Hail, Prince George'S
- When
- July 26, 7:29 PM EST
- Where
- Prince George'S County, 0.77 mi SSE of Camp Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.791, -76.892
Half dollar size hail was reported near Andrews Air Force Base.
Thunderstorm Wind, Charles
- When
- July 26, 7:48 PM EST
- Where
- Charles County, 1.12 mi SSW of Marbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.554, -77.156
Multiple trees blew down in the Marbury area.
Thunderstorm Wind, Charles
- When
- July 26, 8:06 PM EST
- Where
- Charles County, 2.39 mi N of Grayton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.454, -77.193
There were ten reports of trees blown down in the Najemoy area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 26, 2021$1.9 million · EF1 · 10 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 20212 injured · $63,000 · 60 kt wind · 18 events
- Damaging Winds in Michigan, July 26 to 27, 2021$151,000 · 78 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 26, 2021$145,000 · 0.88 in hail · 4 events
- Damaging Winds in District of Columbia, July 26, 2021$120,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, July 26, 2021$25,000 · 3 in hail · 29 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 20211 injured · $29,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 26, 2021$40,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 202167 kt wind · 27 events
- Flash Flooding in California, July 26, 2021$26,000 · 7 events
- Flash Flood in New Hampshire, July 26, 20211 injured · $20,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 20213 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962876, 962877, 962878, 962881, 962889, 962890, 962891, 962893.